Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

On comparison principle and strict positivity of solutions to the nonlinear stochastic fractional heat equations

Le Chen and Kunwoo Kim

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper, we prove a sample-path comparison principle for the nonlinear stochastic fractional heat equation on $\mathbb{R}$ with measure-valued initial data. We give quantitative estimates about how close to zero the solution can be. These results extend Mueller’s comparison principle on the stochastic heat equation to allow more general initial data such as the (Dirac) delta measure and measures with heavier tails than linear exponential growth at ${\pm}\infty$. These results generalize a recent work by Moreno Flores (Ann. Probab. 42 (2014) 1635–1643), who proves the strict positivity of the solution to the stochastic heat equation with the delta initial data. As one application, we establish the full intermittency for the equation. As an intermediate step, we prove the Hölder regularity of the solution starting from measure-valued initial data, which generalizes, in some sense, a recent work by Chen and Dalang (Stoch. Partial Differ. Equ. Anal. Comput. 2 (2014) 316–352).


Dans ce papier, nous montrons un principe de comparaison trajectoriel pour l’équation de la chaleur stochastique, fractionnaire, nonlinéaire sur $\mathbb{R}$ avec une donnée initiale à valeur mesure. Nous donnons des estimations quantitatives de la proximité à zéro d’une solution. Ces résultats étendent le principe de comparaison de Mueller pour l’équation de la chaleur stochastique et permettent de considérer des données initiales plus générales telles que des mesures de Dirac et des mesures à queue plus lourde qu’une croissance exponentielle linéaire en ${\pm}\infty$. Ces résultats généralisent un travail récent par Moreno Flores (Ann. Probab. 42 (2014) 1635–1643), qui a prouvé la stricte positivité de l’équation de la chaleur stochastique partant d’un Dirac. Comme application, nous établissons la complète intermittence pour l’équation. Dans une étape intermédiaire, nous prouvons la régularité Hölder de solutions partant d’une donnée initiale à valeur mesure ce qui généralise, dans un certain sens, un travail récent de Chen and Dalang (Stoch. Partial Differ. Equ. Anal. Comput. 2 (2014) 316–352).

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 53, Number 1 (2017), 358-388.

Received: 3 October 2014
Revised: 4 October 2015
Accepted: 5 October 2015
First available in Project Euclid: 8 February 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60H15: Stochastic partial differential equations [See also 35R60]
Secondary: 60G60: Random fields 35R60: Partial differential equations with randomness, stochastic partial differential equations [See also 60H15]

Nonlinear stochastic fractional heat equation Parabolic Anderson model Comparison principle Measure-valued initial data Stable processes


Chen, Le; Kim, Kunwoo. On comparison principle and strict positivity of solutions to the nonlinear stochastic fractional heat equations. Ann. Inst. H. Poincaré Probab. Statist. 53 (2017), no. 1, 358--388. doi:10.1214/15-AIHP719.

Export citation


  • [1] T. Alberts, K. Khanin and J. Quastel. The intermediate disorder regime for directed polymers in dimension $1+1$. Ann. Probab. 42 (3) (2014) 1212–1256.
  • [2] S. Assing. Comparison of systems of stochastic partial differential equations. Stochastic Process. Appl. 82 (2) (1999) 259–282.
  • [3] D. Baĭnov and P. Simeonov. Integral Inequalities and Applications. Mathematics and Its Applications (East European Series) 57. Kluwer Academic Publishers Group, Dordrecht, 1992.
  • [4] L. Bertini and N. Cancrini. The stochastic heat equation: Feynman–Kac formula and intermittence. J. Stat. Phys. 78 (5–6) (1995) 1377–1401.
  • [5] R. A. Carmona and S. A. Molchanov. Parabolic Anderson problem and intermittency. Mem. Amer. Math. Soc. 108 (518) (1994) 1–125.
  • [6] L. Chen and R. C. Dalang. Hölder-continuity for the nonlinear stochastic heat equation with rough initial conditions. Stoch. Partial Differ. Equ. Anal. Comput. 2 (3) (2014) 316–352.
  • [7] L. Chen and R. C. Dalang Moments and growth indices for nonlinear stochastic heat equation with rough initial conditions. Ann. Probab. 43 (6) (2015) 3006–3051.
  • [8] L. Chen and R. C. Dalang. Moment bounds and asymptotics for the stochastic wave equation. Stochastic Process. Appl. 125 (4) (2015) 1605–1628.
  • [9] L. Chen and R. C. Dalang. Moments, intermittency, and growth indices for the nonlinear fractional stochastic heat equation. Stoch. Partial Differ. Equ. Anal. Comput. 3 (3) (2015) 360–397.
  • [10] D. Conus, M. Joseph and D. Khoshnevisan. Correlation-length bounds, and estimates for intermittent islands in parabolic SPDEs. Electron. J. Probab. 17 (2012) 102.
  • [11] D. Conus, M. Joseph, D. Khoshnevisan and S.-Y. Shiu. Initial measures for the stochastic heat equation. Ann. Inst. Henri Poicaré Probab. Stat. 50 (1) (2014) 136–153.
  • [12] J. T. Cox, K. Fleischmann and A. Greven. Comparison of interacting diffusions and an application to their ergodic theory. Probab. Theory Related Fields 105 (4) (1996) 513–528.
  • [13] L. Debbi. Explicit solutions of some fractional partial differential equations via stable subordinators. J. Appl. Math. Stoch. Anal. 2006 (2006) Article ID 93502.
  • [14] L. Debbi and M. Dozzi. On the solutions of nonlinear stochastic fractional partial differential equations in one spatial dimension. Stochastic Process. Appl. 115 (11) (2005) 1764–1781.
  • [15] M. Foondun and D. Khoshnevisan. Intermittence and nonlinear parabolic stochastic partial differential equations. Electron. J. Probab. 14 (21) (2009) 548–568.
  • [16] B. Hajek. Mean stochastic comparison of diffusions. Z. Wahrsch. Verw. Gebiete 68 (3) (1985) 315–329.
  • [17] N. Ikeda and S. Watanabe. Stochastic Differential Equations and Diffusion Processes, 2nd edition. North-Holland Mathematical Library 24. North-Holland Publishing Co., Amsterdam, 1989.
  • [18] S. Jacka and R. Tribe. Comparisons for measure valued processes with interactions. Ann. Probab. 31 (3) (2003) 1679–1712.
  • [19] M. Joseph, D. Khoshnevisan and C. Mueller. Strong invariance and noise-comparison principles for some parabolic stochastic PDEs. Preprint, 2014. Available at arXiv:1404.6911.
  • [20] M. Kardar, G. Parisi and Y.-C. Zhang. Dynamic scaling of growing interfaces. Phys. Rev. Lett. 56 (9) (1986) 889–892.
  • [21] P. Kotelenez. Comparison methods for a class of function valued stochastic partial differential equations. Probab. Theory Related Fields 93 (1) (1992) 1–19.
  • [22] H. Kunita. Stochastic Flows and Stochastic Differential Equations. Cambridge Studies in Advanced Mathematics 24. Cambridge University Press, Cambridge, 1990.
  • [23] F. Mainardi, Y. Luchko and G. Pagnini. The fundamental solution of the space–time fractional diffusion equation. Fract. Calc. Appl. Anal. 4 (2) (2001) 153–192.
  • [24] A. Milian. Comparison theorems for stochastic evolution equations. Stoch. Stoch. Rep. 72 (1–2) (2002) 79–108.
  • [25] G. R. Moreno Flores. On the (strict) positivity of solutions of the stochastic heat equation. Ann. Probab. 42 (4) (2014) 1635–1643.
  • [26] C. Mueller. On the support of solutions to the heat equation with noise. Stoch. Stoch. Rep. 37 (4) (1991) 225–245.
  • [27] C. Mueller. Some tools and results for parabolic stochastic partial differential equations. In A Minicourse on Stochastic Partial Differential Equations 111–144. Lecture Notes in Math. 1962. Springer, Berlin, 2009.
  • [28] C. Mueller and D. Nualart. Regularity of the density for the stochastic heat equation. Electron. J. Probab. 13 (74) (2008) 2248–2258.
  • [29] F. W. J. Olver, D. W. Lozier, R. F. Boisvert and C. W. Clark (Eds). NIST Handbook of Mathematical Functions. U.S. Department of Commerce National Institute of Standards and Technology, Washington, DC, 2010.
  • [30] L. C. G. Rogers and D. Williams. Diffusions, Markov Processes, and Martingales. Vol. 2. Cambridge Mathematical Library. Cambridge University Press, Cambridge, 2000.
  • [31] T. Shiga. Two contrasting properties of solutions for one-dimensional stochastic partial differential equations. Canad. J. Math. 46 (2) (1994) 415–437.
  • [32] V. V. Uchaikin and V. M. Zolotarev. Chance and Stability. Modern Probability and Statistics. VSP, Utrecht, 1999.
  • [33] J. B. Walsh. An introduction to stochastic partial differential equations. In École d’Été de Probabilités de Saint-Flour XIV—1984 265–439. Lecture Notes in Math. 1180. Springer, Berlin, 1986.
  • [34] V. M. Zolotarev. One-Dimensional Stable Distributions. Translations of Mathematical Monographs 65. American Mathematical Society, Providence, RI, 1986.